Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 29, NWS Amarillo, TX

May 13, 2018Beaver County, Oklahoma; Hemphill County, Lipscomb County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 13, 2018, 7:08 PM CDT for Beaver County, Oklahoma; Hemphill County, Lipscomb County, Texas. It was in force for 97 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 13, 2018, 7:08 PM CDT (00:08 UTC)
Expired
May 13, 2018, 8:45 PM CDT
In force
97 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Beaver County, OK, Hemphill County, TX, Lipscomb County, TX

The radar

The Amarillo radar (KAMA), 169 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 7:12 PM CDTTSTM WND GST 707 Sw Lipscomb, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 3:59 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.1 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2018-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2018-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3885 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

055 
WUUS54 KAMA 140008
SVRAMA
OKC007-TXC211-295-140145-
/O.NEW.KAMA.SV.W.0029.180514T0008Z-180514T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
708 PM CDT SUN MAY 13 2018

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Southeastern Beaver County in the Panhandle of Oklahoma...
  Lipscomb County in the Panhandle of Texas...
  Northwestern Hemphill County in the Panhandle of Texas...

* Until 845 PM CDT

* At 708 PM CDT, a severe thunderstorm was located 5 miles southwest
  of Lipscomb, moving northeast at 20 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to roofs, siding, and trees is possible. 
           People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. 

* Locations impacted include...
  Lipscomb, Follett, Higgins, Darrouzett, Slapout and Glazier. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3594 10038 3605 10052 3619 10055 3663 10016
      3663 10000 3613 10000
TIME...MOT...LOC 0008Z 227DEG 18KT 3616 10031 

HAIL...1.75IN
WIND...60MPH
 
$$

Beat
3 follow-up statements
721 
WWUS54 KAMA 140053
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
753 PM CDT SUN MAY 13 2018

OKC007-TXC211-295-140145-
/O.CON.KAMA.SV.W.0029.000000T0000Z-180514T0145Z/
Beaver OK-Lipscomb TX-Hemphill TX-
753 PM CDT SUN MAY 13 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHEASTERN BEAVER...LIPSCOMB AND NORTHWESTERN HEMPHILL
COUNTIES...

At 753 PM CDT, a severe thunderstorm was located 12 miles northwest
of Glazier, or 13 miles southwest of Lipscomb, moving northeast at 15
mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected. 

Locations impacted include...
Lipscomb, Follett, Higgins, Darrouzett and Slapout. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3597 10039 3605 10052 3619 10055 3663 10016
      3663 10000 3613 10000
TIME...MOT...LOC 0053Z 239DEG 13KT 3611 10045 

HAIL...1.00IN
WIND...60MPH
 
$$

Beat
616 
WWUS54 KAMA 140119
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
819 PM CDT SUN MAY 13 2018

OKC007-140128-
/O.CAN.KAMA.SV.W.0029.000000T0000Z-180514T0145Z/
Beaver OK-
819 PM CDT SUN MAY 13 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BEAVER COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas.

LAT...LON 3600 10034 3606 10047 3618 10045 3650 10016
      3650 10000 3613 10000
TIME...MOT...LOC 0118Z 227DEG 18KT 3612 10023 

$$

TXC211-295-140145-
/O.CON.KAMA.SV.W.0029.000000T0000Z-180514T0145Z/
Lipscomb TX-Hemphill TX-
819 PM CDT SUN MAY 13 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR LIPSCOMB AND NORTH CENTRAL HEMPHILL COUNTIES...

At 818 PM CDT, a severe thunderstorm was located 7 miles north of
Glazier, or 8 miles south of Lipscomb, moving northeast at 20 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. 
         People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. 

Locations impacted include...
Lipscomb, Follett and Higgins. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3600 10034 3606 10047 3618 10045 3650 10016
      3650 10000 3613 10000
TIME...MOT...LOC 0118Z 227DEG 18KT 3612 10023 

HAIL...1.50IN
WIND...60MPH
 
$$

Beat
294 
WWUS54 KAMA 140129
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
829 PM CDT SUN MAY 13 2018

TXC211-140139-
/O.CAN.KAMA.SV.W.0029.000000T0000Z-180514T0145Z/
Hemphill TX-
829 PM CDT SUN MAY 13 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL HEMPHILL COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
the Panhandle of Texas.

LAT...LON 3606 10019 3605 10030 3608 10036 3618 10036
      3641 10012 3650 10000 3613 10000
TIME...MOT...LOC 0129Z 227DEG 18KT 3616 10018 

$$

TXC295-140145-
/O.CON.KAMA.SV.W.0029.000000T0000Z-180514T0145Z/
Lipscomb TX-
829 PM CDT SUN MAY 13 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR EASTERN LIPSCOMB COUNTY...

At 829 PM CDT, a severe thunderstorm was located 7 miles southeast of
Lipscomb, moving northeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected. 

Locations impacted include...
Lipscomb and Higgins. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3606 10019 3605 10030 3608 10036 3618 10036
      3641 10012 3650 10000 3613 10000
TIME...MOT...LOC 0129Z 227DEG 18KT 3616 10018 

HAIL...1.00IN
WIND...60MPH
 
$$

Beat

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 7:00 PM CDT, 8 minutes earlier.

Area forecast discussion, May 13, 7:00 PM CDT, 8 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
700 PM CDT Sun May 13 2018

.AVIATION...
Southerly winds will continue at DHT and AMA through the night.
Southeast winds at GUY should swing around to more southerly after
midnight. Confidence is not high on whether the cold front will
move back across GUY again Monday morning or not. Winds should
remain under 15 knots regardless, then they should increase in the
afternoon to around 15 knots. Skies are expected to remain VFR
with any showers or thunderstorms to the east of the TAF sites.

&&

.PREV DISCUSSION... /Issued 332 PM CDT Sun May 13 2018/

DISCUSSION...
Although a stubborn stationary front will have a hard time making
up its mind whether it wants to be a cold front or warm front from
day to day throughout the forecast period with weak steering flow
aloft, that pesky front will bring us several chances of rainfall
throughout the week, so thats always good to see! Except that
forecasting temperatures along the front based off where it
decides to set up, especially across the northern Texas and
Oklahoma Panhandles will be tricky, as short term numerical data
are not in accord.

Current observations show temperatures well into the 90s across
the region with low Tds to the west and good low level moisture
and southerly flow with Tds in the 50s and 60s to the east ahead
of the dryline with a Cu field already trying to develop across
eastern areas and in the Texas south plains. Across the eastern
Panhandles, we will have the best chances of seeing strong and
severe thunderstorms likely starting after 21Z through the late
evening hours. Latest meso-analysis is showing good SBCAPE of
2500-4000 J/kg across the eastern Panhandles with mid level lapse
rates above 8 C/km. However, effective shear with these storms
are quite limited and with its uni-directional profile, linear
convection is expected overtime, especially going into the early
evening hours. Individual cells should develop along a line at
first which can produce hail size up to golf ball size as storms
further develop. Large hail may continue into the evening hours,
with the primary threat shifting to damaging winds as a forward
propagating complex of storms are expected, especially as we lose
daytime heating. Can not rule out a wet microburst potential as
inverted-V soundings are present which may mix down stronger winds
in local downdraft maxima in a PWAT environment of 1.0-1.3 inch
environment. In-conjunction with weak surface flow, training of
storms may lead to some flooding potential. Low temperatures this
evening as most of our region is displaced south of the stationary
front will remain quite warm in the low to mid 60s.

As previously mentioned, throughout the remainder of the
forecast, the positioning of the front will make temperatures
challenging to forecast throughout the period. Ahead of the front,
temperatures will remain above average and with southeasterly
flow ahead of the dryline across the central and western
Panhandles, depending on the day, best chances of diurnal
thunderstorms continue to be across the eastern Panhandles. Some
of the latest 13/12Z model and probabilistic data are showing the
front progressing into the southern parts of the TX Panhandle by
Tuesday afternoon, so this may be the only day of the week with
temperatures back to near average if it pans out. As a result,
more widespread precipitation chances will exist across the
Panhandles. Wednesday through the end of the forecast period shows
the front drifting back north and parking over the northern
combined Panhandles once again with areas ahead of the dryline in
the east with the best chances of diurnal precipitation. As we
approach the coming weekend, mid level winds will be stronger and
as an upper level disturbance approaches from the Four Corners
region, better chances of widespread precipitation with more
favorable upper level dynamics are possible. High temperatures
will remain above average.

Meccariello

FIRE WEATHER...
Elevated to critical fire weather conditions are expected into the
evening hours across the western Panhandles as low RH values
between 8-15% along with winds 15-20 MPH with gusts up to 30 MPH
are expected.

Elevated fire weather conditions are expected across the far
western Panhandles tomorrow and again on Friday and Saturday.

Meccariello

&&

.AMA Watches/Warnings/Advisories...
TX...Red Flag Warning until 9 PM CDT this evening for the following
     zones: Dallam...Deaf Smith...Hartley...Oldham.

OK...Red Flag Warning until 9 PM CDT this evening for the following
     zones: Cimarron.

&&

15/16
Hazardous weather outlook, May 13, 3:40 PM CDT, 3 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
340 PM CDT Sun May 13 2018

OKZ001>003-TXZ001>020-317-141100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
340 PM CDT Sun May 13 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Elevated to critical fire weather conditions are expected today
across western portions of the Panhandles from noon until 9 pm
this evening.

Thunderstorms will be possible today across eastern portions of
the combined Panhandles. Some storms may be strong to severe with
hail and strong winds the main threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will be possible Monday through Saturday across
parts of the Oklahoma and Texas Panhandles. If storms develop,
they will have the potential to become strong to marginally
severe, with strong winds and hail the primary hazards.

Elevated Fire Weather conditions may develop across the western
Panhandles Monday, Friday, and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated fire weather conditions Monday, Friday, and Saturday.

In the hours before

Local storm report, May 13, 6:30 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
630 PM CDT SUN MAY 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     HAIL             12 SE WOLF CREEK PARK   36.09N 100.49W
05/13/2018  M1.50 INCH       LIPSCOMB           TX   STORM CHASER

&&

EVENT NUMBER AMA1800012

15
Local storm report, May 13, 6:32 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
632 PM CDT SUN MAY 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     HAIL             1 W BOOKER              36.46N 100.56W
05/13/2018  M1.00 INCH       OCHILTREE          TX   STORM CHASER

&&

EVENT NUMBER AMA1800013

15
Local storm report, May 13, 6:33 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
633 PM CDT SUN MAY 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     HAIL             BOOKER                  36.46N 100.54W
05/13/2018  M0.88 INCH       LIPSCOMB           TX   STORM CHASER

&&

EVENT NUMBER AMA1800014

15
Local storm report, May 13, 6:46 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
646 PM CDT SUN MAY 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             ALANREED                35.21N 100.73W
05/13/2018  M1.25 INCH       GRAY               TX   BROADCAST MEDIA

            HALF DOLLAR SIZE HAIL REPORTED ALONG I-40 IN ALANREED.

&&

EVENT NUMBER AMA1800015

LFM
Local storm report, May 13, 6:48 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
648 PM CDT SUN MAY 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             2 W LELA                35.23N 100.38W
05/13/2018  M3.00 INCH       WHEELER            TX   BROADCAST MEDIA

            PICTURE OF HAIL SENT VIA TWITTER.

&&

EVENT NUMBER AMA1800016

LFM
Local storm report, May 13, 7:02 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
702 PM CDT SUN MAY 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             6 NE BALKO              36.69N 100.60W
05/13/2018  M1.75 INCH       BEAVER             OK   EMERGENCY MNGR

&&

EVENT NUMBER AMA1800017

15

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 7:14 PM CDTSpecial Weather StatementAMAHemphill31 min
May 13, 7:30 PM CDTSpecial Weather StatementAMAWheeler60 min
May 13, 7:50 PM CDTSevere Thunderstorm WarningAMAHemphill, Wheeler55 min
May 13, 7:58 PM CDTSpecial Weather StatementAMACollingsworth32 min
May 13, 8:28 PM CDTSpecial Weather StatementAMAWheeler32 min
May 13, 8:32 PM CDTSpecial Weather StatementAMACollingsworth43 min
May 13, 8:42 PM CDTSpecial Weather StatementAMALipscomb63 min
May 14, 3:26 PM CDTSpecial Weather StatementAMADonley64 min
May 14, 3:40 PM CDTSpecial Weather StatementAMACollingsworth, Donley, Hemphill, Wheeler65 min
May 14, 3:49 PM CDTSevere Thunderstorm WarningAMACollingsworth, Donley, Gray, Hemphill, Wheeler86 min
May 14, 4:16 PM CDTSpecial Weather StatementAMADonley29 min
May 14, 4:29 PM CDTSevere Thunderstorm WarningAMACollingsworth, Donley, Wheeler91 min
May 14, 5:59 PM CDTAreal Flood AdvisoryAMADonley66 min
May 14, 6:16 PM CDTAreal Flood AdvisoryAMACollingsworth3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2018Severe Thunderstorm Warnings in Oklahoma, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.